Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 21, 2016, 4:49 PM MDT for Garfield County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2016, 4:49 PM MDT (22:49 UTC)
- Expired
- May 21, 2016, 5:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Garfield County, MT
The radar
The Glasgow radar (KGGW), 107 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:55 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 21, 2:55 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion...CORRECTED National Weather Service GLASGOW MT 255 PM MDT SAT MAY 21 2016 .SHORT TERM...for northeast Montana...tonight through Mon... ...Severe thunderstorms remain possible late this afternoon and evening with large hail and damaging winds... Are of thunderstorms have begun this afternoon. At 2pm, extend entend from Stanford in central montana south to east of Livingston. Much of this area is moving northeast and should begin affecting the western zones later this afternoon. With cloudcover breaking up east of a Billings to a Jordan line, temperatures have responded with readings in the upper 70s to lower 80s. The big question is where thunderstorms will go over the next several hours. The HRRR, which seems to be realistic, suggests activity to develop over the central CWA about 300 pm while the activity east of Livingston moves into the sw zones at about 5 pm. Activity should begin to wind down about 9 pm. Upper low partially driving this, over oregon will drift into southern alberta Sunday. Dry airmass will move into eastern Montana will keep things somewhat dry but instability will bring a slight chance of showers. A cooler day is expected with highs in the 60s west to mid 70s east. A lake wind advisory is possible. The intense upper low drifts into southern sask Monday. Winds will be stronger and thus could be a bit choppy on Fort Peck Lake. It will be cooler with highs mainly in the 60s. Best chance for showers are over the nw zones. TFJ .LONG TERM...Mon night through Sat... The inherited long range forecast appears in fine working order depicting an upper trough across the region helping to maintain unsettled weather conditions. Given model spread, it is difficult to pinpoint precise time periods or amounts to focus on. Therefore, will leave broad-brush of slight chance to chance pops throughout the period. Winds are also updated to reflect more recent guidance. Maliawco Previous long term discussion... Synoptic Setup... long range begins with a large ridge running from the southern Plains into the Great Lakes and up into Quebec. A large Trough runs from off the coast of California through western Montana and into northern Manitoba where it dips into a much cooler arctic core. Southwest flow resides between these two large airmasses dragging pacific moisture across northeast Montana. A second synoptic trough/low is attempting to form over the Gulf of Alaska. Monday night onward... Long range has a very similar pattern throughout with a southwest to zonal flow across eastern Montana on a regular basis. The Pacific moisture feed during this time means that PoPs will be higher than the climatic average. However, mesoscale details are being washed out with slight differences among multiple models. While a general active/wet pattern is anticipated there are no key features or boundaries that can at this time maintain focus from model-to-model or even run-to-run. Therefore, a broad brush of 20 to 40 PoP occurred in many periods. GAH && .AVIATION... Synopsis: Upper level disturbance will move across Montana this afternoon and evening with scattered showers and thunderstorms. Outside of any thunderstorms that occur VFR conditions will prevail. SEVERE STORMS POSSIBLE: By around 21Z showers and thunderstorms will start to form with a handful becoming severe. Severe potential should last through 06Z before storms either diminish or move northeast out of the terminals. Winds: Southeast at 15 to 25 kts...switching to the southwest around 06Z. Winds will be gusty and erratic near thunderstorms. AEH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 9 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
Hazardous weather outlook, May 21, 3:36 AM MDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 336 AM MDT SAT MAY 21 2016 MTZ016>027-059>062-220945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 336 AM MDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT THROUGH 9PM THIS EVENING FOR EAST WINDS OF 15 TO 25 MPH THAT COULD TIP OR SWAMP SMALLER CRAFT. STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEAST MONTANA THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 21, 4:34 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 434 PM MDT SAT MAY 21 2016 MTZ021-212315- PETROLEUM MT- 434 PM MDT SAT MAY 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARFIELD AND CENTRAL PETROLEUM COUNTIES UNTIL 515 PM MDT... AT 433 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WINNETT...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WINNETT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR NORTHEASTERN MONTANA. LAT...LON 4747 10806 4719 10794 4696 10841 4710 10858 TIME...MOT...LOC 2233Z 228DEG 37KT 4709 10841 TFJ
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:47 AM MDT | Special Weather Statement | GGW | Petroleum | 43 min |
| May 21, 4:34 PM MDT | Special Weather Statement | GGW | Petroleum | 41 min |
| May 21, 5:11 PM MDT | Special Weather Statement | GGW | 49 min | |
| May 21, 5:24 PM MDT | Special Weather Statement | GGW | Phillips | 51 min |
| May 21, 5:42 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Valley | 63 min |
| May 21, 5:53 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 67 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.